A Rare Case of Adrenaline- Induced Kounis Syndrome presenting to the Emergency department


A Rare Case of Adrenaline- Induced Kounis Syndrome presenting to the Emergency department


Radhika Bulusu, Madhukiran Dontula, Indranil Das, VGR Shastry, Tamorish Kole

Institute of Emergency Medicine, VPS, Rockland Hospital, Manesar, Haryana


International-Journal-of-Case-Reports-2d code

Introduction: Kounis syndrome is the concurrent occurrence of acute coronary syndromes with hypersensitivity reactions [4] [3]. It has been established as a hypersensitivity coronary disorder induced by various conditions, drugs, environmental exposures, foods and coronary stents. Allergic, hypersensitivity, anaphylactic and anaphylactoid reactions are associated with this syndrome. Vasospastic allergic angina, allergic myocardial infarction and stent thrombosis with occluding thrombus infiltrated by eosinophils and/or mast cells. There are three principal variants of the syndrome: type 1 is allergy – related angina due to coronary spasm, whereas, type 2 is allergy related myocardial infarction due to plaque rupture or erosion and type 3 is allergy – related stent thrombosis with re – infraction.

Case summary: A young healthy male with no significant risk factors for coronary artery disease developed ventricular tachycardia and myocardial infarction following therapeutic dose of intramuscular administration of adrenaline for an anaphylactic reaction to the ED.


Keywords: Kounis Syndrome, Anaphylaxis, Adrenaline


Free Full-text PDF


How to cite this article:
Radhika Bulusu, Madhukiran Dontula, Indranil Das, VGR Shastry, Tamorish Kole.A Rare Case of Adrenaline – Induced Kounis Syndrome presenting to the Emergency department. International Journal of Case Reports, 2017 3:34.


References:

1. Jayamali WD, Herath HMMTB, Kulathunga A. Myocardial infarction during anaphylaxis in a young healthy male with normal coronary arteries- is epinephrine the culprit? BMC Cardiovascular Disorders. 2017;17:237. doi:10.1186/s12872-017-0670-7.
2. Himmatrao S. Bawaskar,Parag H. Bawaskar,Pramodini H. Bawaskar. Anaphylaxis to proton pump inhibitor: Pantoprazole-induced Kounis syndrome . Med Tox Curr Res. 2017;1(1):1-3.
3. Petrus Fourie (2016) Kounis syndrome: a narrative review, Southern African Journal of Anaesthesia and Analgesia, 22:2, 72-80, DOI: 10.1080/22201181.2016.1154309
4. Kounis NG, Zavras GM. Histamine-induced coronary artery spasm: the concept of allergic angina. Br J Clin Pract. 1991;45(2):121–128.
5. Tintinalli, J. E., Stapczynski, J. S., Ma, O. J., Yealy, D. M., Meckler, G. D., & Cline, D. (2016). Tintinalli’s emergency medicine: A comprehensive study guide (Eighth edition.). New York: McGraw-Hill Education.